Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 1999, 12:23 PM CDT for Russell County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1999, 12:23 PM CDT (17:23 UTC)
- Expired
- May 4, 1999, 1:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 12:27 PM CDT | Hail 0.75 | Russell, KS | |
| May 4, 12:28 PM CDT | Hail 1 | Russell, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 041723 RRA SVRICT KSC167-041800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1223 PM CDT TUE MAY 4 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 100 PM CDT * AT 1220 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 15 MILES SOUTH OF RUSSELL AND 5 MILES WEST OF RUSSELL...MOVING NORTH AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BUNKER HILL RUSSELL HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. REMEMBER SEVERE THUNDERSTORMS CAN AND 0OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:25 AM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, May 4, 3:25 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CDT TUE MAY 4 1999 VERY BUSY MORNING. STRONG CONVECTION EXITING EASTERN SECTIONS OF CWA ATTM. EXPECT PRECIPITATION TO END OVER MAJORITY OF THE AREA BY ZFP ISSUANCE TIME. MAIN SHORT TERM FORECAST PROBLEM WILL BE THE RE-INITIATION OF CONVECTION LATER TODAY. LATEST SFC ANALYSIS HAS DRYLINE OVER WESTERN KANSAS WITH MID 50 TO MID 60 DEWPOINTS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. NUMEROUS BOUNDARIES ABOUND ACROSS THE AREA IN WAKE OF CONVECTION AND EXPECT THESE TO HANG AROUND THROUGH THE DAY. MODELS BRING SYSTEM ACROSS THE CENTRAL PLAINS THROUGH THE PERIOD ALTHOUGH THEY ARE SHOWING BIG DIFFERENCES ON THE PLACEMENT OF THE UPPER SYSTEM....ESPECIALLY THROUGH 36 HOURS. FRONT TO MOVE THROUGH LATE TUESDAY AND SWITCH WINDS AROUND WITH WRAPAROUND PRECIPITATION FOLLOWING BEHIND SYSTEM. WILL KEEP HIGH POPS THROUGH TONIGHT. THINK MAIN WRAPAROUND PRECIPITATION WILL BE ACROSS NORTHERN ZONES BUT INTRODUCE MENTION FOR WEDNESDAY ACROSS REMAINDER OF CWA. FOR TEMPERATURES...WILL LIKELY BUMP THEM UP A BIT FROM GUIDANCE AS CURRENT READINGS ARE ALREADY WARM AND AM EXPECTING A FEW PEEKS OF SUN. SEVERAL DEGREES COOLER FOR WEDNESDAY AS COLDER AIR FILTERS IN. NO CHANGES PLANNED FOR THE EXTENDED. FCSTID = 16 ICT 74 49 64 45 / 60 40 30 10 HUT 73 47 63 43 / 60 40 30 10 EWK 73 48 63 44 / 60 40 30 10 EQA 74 48 64 44 / 60 40 30 10 WLD 75 50 65 45 / 60 40 30 10 RSL 71 44 61 42 / 50 50 40 10 GBD 71 45 61 42 / 50 50 40 10 SLN 72 46 63 43 / 50 50 40 10 MPR 72 46 63 43 / 50 50 40 10 CFV 74 51 65 46 / 70 40 30 10 CNU 74 51 64 45 / 70 40 30 10 K88 73 50 64 44 / 70 40 30 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 3, 7:38 PM CDT | Tornado Warning | ICT | Sumner | 37 min |
| May 3, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| May 3, 7:55 PM CDT | Tornado Warning | ICT | Harper | 65 min |
| May 3, 8:16 PM CDT | Tornado Warning | ICT | Sedgwick, Sumner | 64 min |
| May 3, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 3, 8:59 PM CDT | Tornado Warning | ICT | Butler | 61 min |
| May 3, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 46 min |
| May 3, 9:37 PM CDT | Tornado Warning | ICT | Butler | 48 min |
| May 3, 9:43 PM CDT | Tornado Warning | ICT | Chase | 62 min |
| May 3, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| May 3, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 65 min |
| May 4, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| May 4, 8:00 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 60 min |
| May 4, 8:07 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 8:33 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 4, 10:20 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 25 min |
| May 4, 11:11 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| May 4, 1:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| May 4, 1:30 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 30 min |
| May 4, 1:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 46 min |
| May 4, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
| May 4, 2:04 PM CDT | Tornado Warning | ICT | McPherson | 26 min |
| May 4, 2:10 PM CDT | Tornado Warning | ICT | Ellsworth, Saline | 50 min |
| May 4, 2:26 PM CDT | Tornado Warning | ICT | McPherson | 49 min |
| May 4, 2:58 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 32 min |
| May 4, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 35 min |
| May 4, 4:31 PM CDT | Tornado Warning | ICT | Marion | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.